Can skin irritation linger after chronic yeast infections?
Sorry in advance for the long details but it's been a long haul and a very frustrating situation to deal with. I just want to give as much info as possible for anyone who has some advice.
I would like to first point out that I had been on Solodyn (an antibiotic for acne) for a little over 7 months and have stopped taking it at the start of these issues. A little over 2 months ago, I started getting a raw, burning sensation on the external part of my vagina. I tried OTC yeast infection medications to no avail. I went to the gynecologist and was given Diflucan for one day and they took a culture of the inside of my vagina. Took the meds and it did nothing. The pain was still there and the test results concluded I had a resistant strain yeast infection. I was given more meds including more Diflucan and then Terazol. The pain remained. I took another culture and they said the yeast was gone. They gave me more yeast meds anyway and took another culture. The next culture had proven that the yeast was back. This scenario happened at least one or two more times before the yeast seemed to go away according to swabs. Problem? My pain is still there and now there seems to be thinning of the skin on the outside of the vagina. They also found a cut on the inside of the hood of the clitoris. They have tested me for all STD's including Herpes 1 and 2. They also did a full test of fungal infections and bacterial infections, as well as tested the urine for bladder issues. All negative.
They currently have me on Premain Estrogen to see if that works (which I am currently not using due to the fact that I'm on my period). Before my period I've used it for about a week and a half. It confuses me considering I'm only 27 and shouldn't have low estrogen problems. The problem seems to be isolated on the very top of the clitoris and the tips on the beginning of the hood. It feels irritated and tender.
I've considered Vulvodynia but my doctor said if that were the case the condition would improve with the Premarin. I should point out that sex, from what I can tell, doesn't seem painful with penetration, but if the clitoris is rubbed a little too harshly (this was tested only by my vibrator and my fingers due to the fact that I won't have sex with my boyfriend in this condition. I wanted to see if painful sex was a symptom) it's tender. Tampons also don't seem to bother me. The clitoris is the main culprit here. I use Ivory as advised by my Dr. but have switched to Dove for no perfumes. I don't douche and I have non-perfumed washing detergent. I am using AZO Yeast to prevent further reinfection, Tea Tree Oil with Vitamin E (just started a couple days ago), and eat yogurt.
So a few questions remain:
1. Can a yeast infection that recurs so often actually do damage to the skin so much that it can take this long to heal?
2. When using the anti-fungal creams, sometimes it would burn and continue to burn so much that it felt as if it was irritating the skin more. Could it be that I was allergic?
3. If a test for a yeast infection is taken inside the vagina, is it possible that the test could come out negative if the infection is on the outside part of the vagina?
4. Can a yeast infection thin out the skin of the vagina?
Adding a few things to consider: I never had any discharge that was unusual or odor. I haven't had sex since August so an allergy to condoms or lube is not likely. I have the copper IUD (Paraguard 10 year). I have VERY sensitive skin. Also, the cut has healed.
Thank you to those who have read this. I'm in need of some help and it's effecting my daily life and my emotional stability. Professional advice and personal advice is greatly appreciated.